Whether or not to increase my dose of flecanide?

I would be grateful for your opinions. I have been on flecanide 100mg x2 for 3 and a half months. For the first 2 months I had no episodes of A.F. then over a 3 week period I had 4 episodes each lasting 12 hours. (Previous to meds I was in A.F. for 75% of the time ). My E.P. had asked me to notify him of any breakthrough episodes so I emailed him and his response was to make me appointment to discuss long term management of A.F. and in the meantime he increased my dose to 150mg x2. The prescription took a while to sort out as they always do and in the ensuing 3 weeks while waiting for new tablets I have had no more episodes. As I don't like taking any more drugs than necessary I am inclined to hang on until my appointment in 3 weeks. A member of the family who is a young G.P. says I should take them as he has prescribed. What do you think? I know I should email him again and ask what to do but don't want to unless I I have to. What do you guys think? All opinions are welcomed.

13 Replies

  • I would work it out WITH your doctor. I avoid all meds when possible, which is why I was on the "pill in the pocket method". We don't know what your episodes are like, rapid, not rapid..... relative to me and my type of AF, I would not take the meds when I was not in need, but if there were any signs poking through and they'd become more frequent I would. In my case I need to attack the rhythm as much (if not first) as the arrhythmia. Metoprolol / Flecainide. This is my situation, I am not advising such but giving you one example. In any case, I would call my doctor, trust is a two way street, he can't help you if you don't keep him abreast of your situation. Just my two cents. Hope you stay in sinus!

  • This is a dilemma. It is always good to keep off the drugs, I agree.

    When my dose of flecainide went up to 150mg twice a day, I felt it left me not much leeway to top it up if I had a bout of AF. I would take an extra 50mg an hour after my usual dose if AF was still there and then regret it ten minutes later when NSR kicked in, not knowing if it was the extra that had done the trick or whether I had been mistaken to top up as it was unnecessary.

    Whenever I was feeling brave, I cut my dose back to 100 in the day and 150 at night. AF would almost always start early morning, and I felt I needed some clout overnight and it was less important in the day.

    I took flecainide at 6.30ish night and morning for a while and also tried it at 11 am and pm. Currently back at sixish.

    I believe that 400mg of flecainide is the maximum dose in 24 hours.

    I had also hoped that the bigger dose would have a miraculous effect, but it didn't. The numbness in my feet spread upwards after the dose increased.

    On the other hand, it is always good to follow advice. Our son's girlfriend is a doctor and he has been on the receiving end of her moans about patients who don't do as they are told. I try to avoid discussions within the family because when opinions differ, I am less free to go the way I'd like.

    This is probably not too helpful as with my own medication I have been indecisive.

  • That IS really helpful actually. Good to know you have the same family doctor problem as me! X

  • Oh good. Re reading, what I put above seems a bit muddled.

    I like Iris' 'trust is a two way street'.

  • Thanks iris. My episodes are irregular rhythm with 130 heart rate. I am also on a small dose of bisoprolol. Hope you continue to do well. Your post about your ablation is inspiring.x

  • I have worked my meds just as Rellim stated, we do know ourselves well. I just believe the doctors can't prescribe well if we aren't telling them what we are doing!!!!! Courage.

  • Not exactly asking your question but my EP always gives me a lot of flexibility with my drugs. He'll give me a range to work to, not just a figure I have to stick to, and I can't think of a drug I've been on where he hasn't said to stop them if I want (excluding Warfarin!). At the moment I'm on Disopyramide 250mg x 2, and he says I can go up to 250x3 if I want to, which I haven't, and also stop if I want to.

    Perhaps ask if your EP can give you a range and leave it to you instead of being prescriptive?


  • That's a good idea as I like to feel in control of things. Thanks

  • I suppose you could aim between the positions outlined above, i e , don't increase straight away but do if you get further developments?

  • Rosie that is actually what I feel inclined to do at the moment. It's a bit like when I was in labour many moons ago. I didn't want any drugs until I was in lots of pain and then suddenly I didn't mind what drugs I had!!

  • Exactly, that is how I arrived finally at the ablation decision! Long slow (bumpy) road with a fast heart beat!

  • Hi just giving an update. Thanks for all opinions. I decided to wait until I had another episode and then to increase my dose by 50 mg and see how I felt. Well, I didn't have long to wait! After a fab evening performing Handels Messiah, feeling emotional and exhausted my old friend returned to haunt me. I took the extra 50mg along with my usual 100mg dose at the usual time and within 2 hours all was well again. I now have an appointment with my E.P. to discuss future strategies so I feel happy with the way it's working out. Once again thanks for the help.x

  • That sounds very obliging! Yes, get a strategy and work out with your EP what to take routinely and how best to deal with AF when it occurs. I would have preferred a lower daily dose and more scope to top up as 150 x 2 per day didn't control AF very well, I thought.

You may also like...